What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 26, 12:35 PM MST, 25 minutes earlier.
Area forecast discussion, Sep 26, 12:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1235 PM MST Thu Sep 26 2019
.UPDATE...
Updated 18Z aviation discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue across the area today
into tonight, including over the greater Phoenix area as a strong
upper level disturbance slowly moves through the region. Heavy
rainfall and localized flooding will be the main hazards expected
today. This weather system will finally move east of the region
Friday with drying conditions expected this weekend and only slight
chances for rain across the higher terrain late in the weekend.
Temperatures will remain well below seasonal normals into the first
part of next week.
&&
.DISCUSSION...
At 3 am this morning, a large and nearly stationary Pacific upper
low continued to spin in place over the desert southwest, centered
near Yuma. A series of vort spokes continued to rotate around the
low; the enhanced upper divergence/PVA associated with each
disturbance kicking off areas of showers and storms as they pivoted
around the center. Hours ago strong convection moved through areas
such as far southeast California and Wickenburg and at 3 am
scattered showers were forming across portions of south central
Arizona including the Phoenix area - especially high terrain areas
northeast of Phoenix. Of course, moisture remains highly elevated
across the area with surface dewpoints in the low 60s to near 70,
850mb dewpoints above 12c and PWAT values over 1.5 inches. SPC
mesoscale analysis page showed MLCAPE across the deserts to be
moderate and mostly between 500 and 1000 j/kg.
Model guidance continued to keep the low centered near Yuma today,
moving it slowly east and into the far western deserts later in the
afternoon and early evening. Cool air aloft near the low center will
help to increase instability and aid in the formation of instability
showers and storms mainly in the afternoon, and additional areas of
UVV will move around the low and across the deserts associated with
vort spokes, aiding convection. POPs will remain in the scattered to
likely categories area-wide. As the low starts to move east and into
the central deserts later tonight, convection becomes more isolated
over the western deserts including far southeast California, and
mainly scattered over south-central Arizona. During the day Friday,
the low is forecast to finally open up and speed up its progression
as it starts to kick east ahead of the strongest westerlies that
will be dropping south into the area. By Friday afternoon, a drier
and more subsident northwest flow aloft will set up over most of the
deserts with only isolated showers lingering over the high terrain
of south central Arizona; skies over the central and western deserts
will transition to mostly sunny. Look for very cool high
temperatures today and Friday running nearly 10 degrees below normal
over the central deserts. Phoenix will hover near 86 degrees both
days compared to the normal of 96.
Over the weekend, the weather pattern will start to transition to a
much drier and more settled one, as a very large upper level trof
begins to develop across the western CONUS. For the most part,
Arizona will be on the south or southeast periphery of the large
trof and under a drier southwest flow aloft. Over the weekend, and
mainly during the day Sunday, a disturbance moving through the trof
will act on some lingering low level moisture to produce isolated
showers and possibly a thunderstorms over the higher terrain areas
to the northeast of Phoenix. Convection is not expected to develop
over the greater Phoenix area however. This disturbance moves away to
the northeast later Sunday and as we move into the first part of
next week, flow becomes ever drier for sunny days and clear nights.
Given the presence of the large trof we can expect high temperatures
to remain below seasonal normals throughout the 7 day forecast
period, with highs in the greater Phoenix area typically hovering in
the lower 90s.
&&
.AVIATION...Updated at 1935Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current scattered shower/TS activity across the West Valley is
expected to begin to attempt to push eastward late this afternoon.
but latest high-res model output is indicating that this activity
should begin to weaken late this afternoon and dissipate this
evening as the upper low center supporting this activity moves off
to the northeast. The main impacts from this activity for the PHX
area terminals will be to switch winds to a westerly direction
around 23Z-00Z with just a remote chance that TS actually directly
impacts one of the terminals, thus going with VCSH in the TAFS at
this point. Along with the wind shift, lowered CIGS in the 4-6K foot
range are also expected to persist into the evening. Lighter
westerly winds and SCT-BKN 4-6K foot CIGS are then expected to
persist through the evening hours, with winds switching to easterly
overnight. Friday morning will likely see light shower development
and BKN-OVC 4-6K foot CIGS as a final weak weather disturbance moves
over the region. Slow clear is the expected during the late
morning/afternoon hours as drier air finally begins to filter into
the region.
Southeast California/Southwest Arizona including KIPL and KBLH:
The upper level low just southeast of the region over the Gulf of
California should finally eject to the east this afternoon, helping
trigger another round of thunderstorms over the Colorado River
Valley. Convection is not expected over KIPL which should be under
weak subsidence west of the low, but they are expected at KBLH where
we have included a VCTS period from 21-00Z for now. Gusty winds and
blowing dust will be possible with these storms, but storms should
generally be weaker than they have been over the past few days due
to weaker instability. Light and variable winds should prevail once
convection wanes, with no convection expected for the foreseeable
future after tomorrow.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
A slight chance for showers and thunderstorms may exist Saturday
afternoon, but otherwise much drier conditions are expected into
the middle of next week with temperatures below normal. Daytime
RH values will generally remain above 15% with good overnight
recovery. Winds will be somewhat stronger on Sunday but will
otherwise be fairly light and favor diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this afternoon for AZZ530>559-561-562.
CA...Flash Flood Watch through this afternoon for CAZ560-561-564-565-
567>570.
&&
DISCUSSION...CB
AVIATION...Percha/Hopper
FIRE WEATHER...Rogers/DeemsIn the hours before
Special weather statement, Sep 26, 11:30 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1130 AM MST Thu Sep 26 2019
AZZ538-539-559-261915-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
1130 AM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1215 PM
MST...
At 1130 AM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend Auxiliary Field, or 7 miles southwest of Gila Bend, moving
northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field and Bosque.
This includes the following highways...
AZ Interstate 8 between mile markers 107 and 125.
AZ Route 238 between mile markers 1 and 9.
AZ Route 85 between mile markers 1 and 12, and between mile markers
119 and 128.
LAT...LON 3276 11275 3286 11292 3312 11276 3296 11250
TIME...MOT...LOC 1830Z 216DEG 9KT 3287 11278
AD
Special weather statement, Sep 26, 11:35 AM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1135 AM MST Thu Sep 26 2019
AZZ533-261915-
Central La Paz AZ-
1135 AM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
1215 PM MST...
At 1135 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Vicksburg Junction, or 41 miles west of Tonopah,
moving northwest at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Harcuvar and Wenden.
This includes the following highways...
AZ Interstate 10 between mile markers 42 and 58.
US Highway 60 between mile markers 43 and 60.
AZ Route 72 between mile markers 44 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3375 11349 3352 11357 3344 11370 3366 11385
3394 11370
TIME...MOT...LOC 1835Z 143DEG 5KT 3363 11363
SDBSpecial weather statement, Sep 26, 11:42 AM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1142 AM PDT Thu Sep 26 2019
CAZ560-561-564-568-570-261930-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1142 AM PDT Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 1230 PM PDT...
At 1140 AM PDT, Doppler radar was tracking multiple strong
thunderstorms over parts of Joshua Tree National Park to south of
Desert Center, moving southwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Desert Center, Chiriaco Summit, Cottonwood Visitor and Lost
Horse-Keys Village.
This includes the following highways...
CA Interstate 10 between mile markers 82 and 108.
CA Route 177 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3410 11613 3405 11600 3403 11600 3404 11598
3389 11563 3363 11522 3347 11540 3379 11608
3392 11620 3393 11632 3395 11636 3397 11636
TIME...MOT...LOC 1840Z 023DEG 8KT 3375 11577
SDBSpecial weather statement, Sep 26, 12:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1217 PM MST Thu Sep 26 2019
AZZ531-533-262000-
Kofa AZ-Central La Paz AZ-
1217 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTHERN YUMA
COUNTIES UNTIL 100 PM MST...
At 1217 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Alamo Lake to near
Brenda. Movement was west at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Kofa Wildlife
Refuge, Vicksburg, Bouse and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 10 and 57.
US Highway 60 between mile markers 31 and 64.
AZ Route 72 between mile markers 14 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 11339 3336 11362 3354 11442 3401 11422
3426 11400 3426 11386 3423 11384 3424 11373
3421 11370 3423 11361 3426 11358
TIME...MOT...LOC 1917Z 097DEG 14KT 3411 11367 3367 11399
ADSpecial weather statement, Sep 26, 12:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1230 PM PDT Thu Sep 26 2019
CAZ560-561-564-568-570-262015-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1230 PM PDT Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...NORTH CENTRAL
IMPERIAL AND RIVERSIDE COUNTIES UNTIL 115 PM PDT...
At 1229 PM PDT, Doppler radar was tracking multiple strong
thunderstorms across Joshua Tree National Park to south of Desert
Center, moving southwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Desert Center, Chiriaco Summit and Cottonwood Visitor.
This includes the following highways...
CA Interstate 10 between mile markers 75 and 109.
CA Route 177 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3405 11605 3394 11570 3364 11523 3352 11521
3337 11531 3368 11594 3373 11594 3374 11600
3378 11606 3384 11613 3387 11614 3392 11623
TIME...MOT...LOC 1929Z 053DEG 6KT 3380 11592
SDBSpecial weather statement, Sep 26, 12:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 PM MST Thu Sep 26 2019
AZZ530-533-534-262045-
Aguila Valley AZ-Parker Valley AZ-Central La Paz AZ-
1258 PM MST Thu Sep 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL 145 PM MST...
At 1258 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Alamo Lake to 6 miles
north of Brenda. Movement was north at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Quartzsite, Alamo State Park, Salome, Brenda, Vicksburg Junction,
Wenden, Vicksburg, Bouse and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 22 and 63.
US Highway 60 between mile markers 31 and 74.
AZ Route 72 between mile markers 15 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 11344 3420 11333 3364 11335 3340 11379
3373 11425 3428 11412 3430 11408 3425 11401
3426 11386 3423 11384 3424 11373 3421 11367
3423 11361 3431 11353
TIME...MOT...LOC 1958Z 181DEG 7KT 3415 11375 3378 11393
AD